| Model Number |
1DLMCP202 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Adhesion(s) (1695); Pain (1994); Hernia (2240); No Code Available (3191)
| Date of Event |
10/23/2008
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Added surgical history.(b)(4).(b)(6).It should be noted that the instructions for gore® dualmesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2007 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2008 an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: meshoma, adhesions, and severe and chronic abdominal pain.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/??:[missing records: records prior to (b)(6) 2007 were not provided.] (b)(6) 2007:[missing records: an operative report detailing implantation of the gore® device was not provided.] (b)(6) 2007:(b)(6) medical center.Operative record.Admitted (b)(6) 2007.Discharged: (b)(6) 2007.Preoperative diagnosis: incisional hernia.Procedure: repair.Implant record.Mesh soft tissue hernia repair patch 18 cm x 24 cm x 2 mm ¿ log 1996.Inventory item: mesh surgical l24 cm x w 18 cm thk 2 mm dualmesh® plus ptfe sterile f/soft tissue repair.Implant name: mesh soft tissue hernia repair patch 18 cm x 24 cm x 2 mm ¿ log1996.Model/cat number: 1dlmcp202.Serial number: none.Area: abdomen.Action: implanted.Number used: 1.Manufacturer: wlgoreassocinco.Item name: binder abdominal.Type: dressing.Drain flat silicone.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp202/ni) was implanted during the procedure.??/??/??:[missing records: records after (b)(6) 2007 pertaining to alleged injuries were not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2007: (b)(6) center.(b)(6), md.Indications: ¿the patient is a 41-year-old female who had previously undergone surgery for repair of a ventral hernia.This was ultimately done with placement of mesh, and now the patient has a recurrent hernia.She presented to the emergency room with an incarcerated hernia and pain.She was promptly taken to the operating room for repair.The procedure, indications, risks, benefits, and alternatives were discussed with the patient prior to surgery.All questions were answered, and she wished to proceed.¿ implant procedure: incisional hernia repair with removal and replacement of mesh.Implant date: (b)(6) 2007 (hospitalization (b)(6) 2007).(b)(6) 2007: (b)(6) center.(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative and postoperative diagnosis: incarcerated, recurrent, incisional hernia.Anesthesia: general.Technique: ¿the patient was taken to the operating room, where general anesthesia was induced on the operating table in the supine position.The abdomen was prepared with betadine and draped in the usual sterile fashion.A time-out was called to reconfirm the patient's identity, diagnosis, planned procedure, and completeness of preoperative preparations.The procedure began with opening the existing midline incision.This was carried down to the subcutaneous tissues and to the hernia sac.The hernia sac was then circumferentially dissected from the subcutaneous tissues.Once the hernia sac was completely encircled, we then entered it and circumferentially opened the hernia sac.Transverse colon was found to be incarcerated within the hernia but was obviously viable.We also found a piece of old mesh present, and this was removed in 2 parts.We then circumferentially dissected along the fascia both above and below it to allow for an underlay mesh with wide overlap.A piece of dual mesh was placed with the smooth side against the viscera and the corrugated side against the fascia in an underlay technique.It was secured to the fascia using interrupted 0 prolene 2 tight stitches.All of the travel was done within a stitch, and very little traveling was done between stitches.Once the mesh was completely fixed, the integrity of the repair was tested.It was found to be without tension, and there was approximately 4 cm of overlap circumferentially.The subcutaneous tissues were then irrigated with saline, and hemostasis was secured.There was enough redundancy in the fascia and scarring from the previous hernia that we were able to close this over the mesh.A jackson-pratt drain was then placed in the subcutaneous tissue, and the skin was closed using staples.Dry, sterile gauze dressing was applied.The patient was allowed to emerge from general anesthesia without incident.She was extubated in the operating room and taken to the recovery room in satisfactory condition.Sponge, needle and instrument counts were correct on 2 separate occasions at the end of the operation.¿ explant procedure: laparoscopic converted to open ventral hernia repair with component separation and mesh.Explant date: (b)(6) 2008 (hospitalization (b)(6) 2008).(b)(6) 2008: (b)(6) center.(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative and postoperative diagnosis: ventral hernia.Anesthesia: general.Technique: ¿the patient was brought in and laid supine on the operating room table.General anesthetic was administered.The abdomen was cleaned and draped in the usual sterile surgical fashion.Four ports were placed in the right upper quadrant, left upper quadrant, right lower quadrant, and left lower quadrant.All ports were 5 mm except for the left upper quadrant, which was a 10 mm port.With all the ports placed, adhesions were attempted to be taken down, but there were too many and the weight of her abdomen prevented us from having a safe view despite turning the intraabdominal pressure up to 20.We therefore open and reduced the hernia sac and lysed the adhesions which were numerous.We also removed the old mesh which had crumpled up into a meshoma.We made bilateral musculocutaneous flaps by incising the linea semilunaris after making subcutaneous [sic] flaps bilaterally.After obtaining approximately [sic] 7cm of extra tissue on both sides we trimmed the edges of the fascia to remove all scar tissue.We placed a piece of composix e/x into the abdominal cavity as an underlay and sutured this in allowing the edges of the fascia to reapproximate [sic] without tension.We placed drains in the subcu and closed the incision in 2 layers after removing the scar tissue.The patient was stable throughout the procedure, sponge and instrument count correct.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating; manufacturer/compounder: w.L.Gore & associates, inc.; lot number: 7264810.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.